Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 7, NWS Medford, OR

March 29, 2020Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Mar 29, 2020, 3:39 AM PDT for Klamath County, Lake County, Oregon. It took effect at Mar 30, 2020, 5:00 AM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 3:39 AM PDT (10:39 UTC)
In effect from
Mar 30, 2020, 5:00 AM PDT
Expired
Mar 31, 2020, 11:00 AM PDT
In force
30 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS76 KMFR 291039
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
339 AM PDT Sun Mar 29 2020

ORZ030-031-301200-
/O.NEW.KMFR.WI.Y.0007.200330T1800Z-200331T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Lakeview, and Valley Falls
339 AM PDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highways 31, 395 and 140 including the cities of Silver
  Lake, Summer Lake, Paisley, Valley Falls, Lakeview, Alkali Lake,
  Fort Rock and Beatty. 

* WHEN...From 11 AM to 8 PM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel is likely to be difficult, especially for high profile 
  vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
6 follow-up statements
231 
WWUS76 KMFR 292047
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
147 PM PDT Sun Mar 29 2020

ORZ031-301200-
/O.NEW.KMFR.HW.W.0004.200330T1200Z-200331T0900Z/
/O.EXT.KMFR.WI.Y.0007.200330T1200Z-200331T0900Z/
Central and Eastern Lake County-
Including the cities of Lakeview and Valley Falls
147 PM PDT Sun Mar 29 2020

...HIGH WIND WARNING IN EFFECT FROM 5 AM MONDAY TO 2 AM PDT
TUESDAY...
...WIND ADVISORY NOW IN EFFECT FROM 5 AM MONDAY TO 2 AM PDT
TUESDAY...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph 
  with gusts up to 65 mph expected. For the Wind Advisory, 
  southwest winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...For the High Wind Warning, along Highway 31 from Paisley
  to Summer Lake. For the Wind Advisory, most of the remainder of
  Lake County, including Silver Lake, Valley Falls, Lakeview,
  Alkali Lake, Fort Rock and Highways 31, 140 and 395.

* WHEN...From 5 AM Monday to 2 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel is likely to be difficult, especially for high profile 
  vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ030-301200-
/O.EXT.KMFR.WI.Y.0007.200330T1200Z-200331T0900Z/
Northern and Eastern Klamath County and Western Lake County-
Including the city of Beatty
147 PM PDT Sun Mar 29 2020

...WIND ADVISORY NOW IN EFFECT FROM 5 AM MONDAY TO 2 AM PDT
TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highway 140 in and near Beatty.

* WHEN...From 5 AM Monday to 2 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel is likely to be difficult, especially for high 
  profile vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
596 
WWUS76 KMFR 301047
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
347 AM PDT Mon Mar 30 2020

ORZ031-310000-
/O.CON.KMFR.HW.W.0004.200330T1200Z-200331T0900Z/
/O.CON.KMFR.WI.Y.0007.200330T1200Z-200331T0900Z/
Central and Eastern Lake County-
Including the cities of Lakeview and Valley Falls
347 AM PDT Mon Mar 30 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph 
  with gusts up to 65 mph expected. For the Wind Advisory, 
  southwest winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...For the High Wind Warning, along Highway 31 from 
  Paisley to Summer Lake. For the Wind Advisory, most of the 
  remainder of Lake County, including Silver Lake, Valley Falls, 
  Lakeview, Alkali Lake, Fort Rock and Highways 31, 140 and 395.

* WHEN...From 5 AM Monday to 2 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel is likely to be difficult, especially for high 
  profile vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ030-310000-
/O.CON.KMFR.WI.Y.0007.200330T1200Z-200331T0900Z/
Northern and Eastern Klamath County and Western Lake County-
Including the city of Beatty
347 AM PDT Mon Mar 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highway 140 in and near Beatty.

* WHEN...From 5 AM Monday to 2 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel is likely to be difficult, especially for high 
  profile vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
135 
WWUS76 KMFR 302025
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
125 PM PDT Mon Mar 30 2020

ORZ031-310900-
/O.EXT.KMFR.WI.Y.0007.000000T0000Z-200331T1500Z/
/O.CON.KMFR.HW.W.0004.000000T0000Z-200331T0900Z/
Central and Eastern Lake County-
Including the cities of Lakeview and Valley Falls
125 PM PDT Mon Mar 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT TUESDAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TUESDAY...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph 
  with gusts up to 65 mph expected. For the Wind Advisory, 
  southwest winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...For the High Wind Warning, along Highway 31 from 
  Paisley to Summer Lake. For the Wind Advisory, most of the 
  remainder of Lake County, including Silver Lake, Valley Falls, 
  Lakeview, Alkali Lake, Fort Rock and Highways 31, 140 and 395.

* WHEN...For the High Wind Warning, until 2 AM PDT Tuesday. For 
  the Wind Advisory, until 8 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel is likely to be difficult, especially for high 
  profile vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ030-310900-
/O.EXT.KMFR.WI.Y.0007.000000T0000Z-200331T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Including the city of Beatty
125 PM PDT Mon Mar 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highway 140 in and near Beatty.

* WHEN...Until 8 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel is likely to be difficult, especially for high 
  profile vehicles. Unsecured objects will be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
888 
WWUS76 KMFR 310350
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
850 PM PDT Mon Mar 30 2020

ORZ031-311200-
/O.CAN.KMFR.HW.W.0004.000000T0000Z-200331T0900Z/
/O.CON.KMFR.WI.Y.0007.000000T0000Z-200331T1500Z/
Central and Eastern Lake County-
Including the cities of Lakeview and Valley Falls
850 PM PDT Mon Mar 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected.

* WHERE...Lake County, including Silver Lake, Valley Falls, 
  Lakeview, Alkali Lake, Fort Rock and Highways 31, 140 and 395.

* WHEN...Until 8 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ030-311200-
/O.CON.KMFR.WI.Y.0007.000000T0000Z-200331T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Including the city of Beatty
850 PM PDT Mon Mar 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highway 140 in and near Beatty.

* WHEN...Until 8 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
746 
WWUS76 KMFR 311153
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
453 AM PDT Tue Mar 31 2020

ORZ030-031-311800-
/O.EXT.KMFR.WI.Y.0007.000000T0000Z-200331T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Lakeview, and Valley Falls
453 AM PDT Tue Mar 31 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Highway 140 in and near Beatty, and Lake County, 
  including Silver Lake, Valley Falls, Lakeview, Alkali Lake, Fort
  Rock and Highways 31, 140 and 395.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel may be difficult, especially for high profile 
  vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BTL

Visit us at https://www.weather.gov/Medford
501 
WWUS76 KMFR 311825
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1125 AM PDT Tue Mar 31 2020

ORZ030-031-311930-
/O.EXP.KMFR.WI.Y.0007.000000T0000Z-200331T1800Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Lakeview, and Valley Falls
1125 AM PDT Tue Mar 31 2020

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below thresholds, but breezy conditions may
continue through this afternoon.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 28, 8:11 PM PDT, 7 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 8:11 PM PDT, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
811 PM PDT Sat Mar 28 2020

.UPDATE...

No changes to the forecast this evening as showers continue across
the forecast area. The chances for rain increase tonight,
especially along the coast, as the trough moves onshore.

Read the discussion below for more information on the weather
beyond tonight.

-Smith

&&

.SHORT TERM.../Issued 249 PM PDT Sat Mar 28 2020/
The next 48-72 hours (through Tuesday) will continue to be active
with several disturbances moving through the area. This will
bring unsettled weather with showers/periods of rain and some
mountain snow. The strongest system will move through late Sunday
night through Monday night. Since we have been so dry through most
of the winter and into the early part of spring, precipitation
with these systems will be mostly beneficial and welcome.

An upper level trough offshore will continue to move southeastward
tonight and into northern California on Sunday. Moist southwest
flow aloft in advance of this trough is bringing some rain
showers to the area this afternoon and will continue to do so
through tonight, but precipitation amounts will be generally
light. Another "kicker" trough is following closely behind this
system and will send a cold front onshore into Washington and
Oregon on Sunday with more showers. Precipitation with this front
may be a little heavier, but still primarily on the light side.
Snow levels will waver between 4000 and 5000 feet during this time
frame, but with accumulating snow mainly staying above the higher
passes. Tonight through Sunday evening, amounts of 2-5 inches are
forecast in the Cascades above 5000 feet, but road accumulation
even there will probably only occur during the late night and
morning hours; otherwise, it should melt due to higher sun angle
and warm ground during the day. Showers should taper off at least
for a while Sunday evening.

The next fast-moving disturbance will bring precipitation back to
coastal areas overnight Sunday with the cold front moving onshore
on Monday. Since the flow will be primarily WSW, we expect a
period of moderate to heavy precipitation along the coast and
also the adjacent Coast Ranges/Cascades with common liquid amounts
of 0.50-2.00 inches. The heaviest amounts will be where
orographic enhancement is maximized (Coast Ranges/Cascades north
of Hwy 140). We are currently forecasting around 0.25 of an inch
here in Medford. Some precipitation is also expected east of the
Cascades, but with much lighter amounts. Advisory level west to
southwest winds are a good bet east of the Cascades, especially in
the Summer Lake area along Highway 31, on Monday/Monday evening
ahead of the front (models indicate 700 mb winds close to 55 kt).
Snow levels once again look to be mostly above 4500 feet, keeping
the best snow above the main passes. Accumulating snow will again
be mostly for elevations above 5000 feet, with several inches
possible up around Crater and Diamond Lakes. Since much of the
precipitation will be coming during the day up there, road snow
will be mitigated somewhat, but with precipitation lingering
Monday night, an advisory could be necessary for portions of zone
27.

The parent upper low will move across southern British Columbia on
Tuesday, but this will keep showers going in moist onshore flow.
Showers will be focused from the Cascades westward with snow
levels remaining mostly 4000-5000 feet. Showers gradually diminish
in coverage Tuesday night. -Spilde

.LONG TERM.../Issued 249 PM PDT Sat Mar 28 2020/

Wednesday through Saturday...The area
will still be on the southern periphery of the upper level trough
centered over central Canada Wednesday morning. Energy riding
around the base of this low will maintain at least a slight chance
of showers for the far northern and western portions of the
forecast area through Wednesday afternoon. As the energy moves out
of the area, showers will come to an end by late Wednesday and
dry conditions will persist into the weekend.

Upper level ridging attempts to establish itself over the area
Thursday, but shortwaves moving through the ridge will keep it from
really strengthening. The models are in fairly good agreement up
until this point. The GFS strengthens the ridge Friday while the EC
maintains a flat ridge and brings a weak front with precipitation
into the area. The GFS shows some precipitation with the shortwave
as well, but is further north and less robust for our area compared
to the EC. The majority of the ensembles for both models maintain
dry weather during this period, so have opted to keep the forecast
dry through the start of the weekend. Although conditions should be
dry, there could be periods of increased cloudiness as shortwaves
move through the area. A warming trend will commence Wednesday into
the weekend with afternoon temperatures around 5 to 10 degrees above
seasonal norms. /BR-y

&&

.AVIATION...For the 29/00Z TAF Cycle...A showery pattern will bring
a mix of mainly VFR and MVFR ceilings through tonight with areas of
obscured terrain. Freezing levels will be 4500 to 5000 feet with
showers most numerous near the coast and secondarily, over the
higher terrain this evening into tonight. Showers will increase from
the Cascades west Sunday morning. Conditions will lower to MVFR/IFR
tonight into Sunday morning as another wave of precipitation moves
into the area. Expect MVFR cigs to continue into Sunday afternoon.
-CC

&&

.MARINE...Updated 800 PM PDT Saturday 28 March 2020...Active weather
will bringing periods of increased southerly winds. Winds will reach
low end advisory levels and seas will be wind driven and steep,
especially north of Gold Beach through tonight. Conditions will
subside below advisory levels Sunday afternoon.

Swell will begin increasing Sunday night and another front will move
onshore Sunday night into Monday. This front may be strong enough to
create gale conditions in coastal waters north of Cape Blanco as the
front is trapped along the coast. Current thinking is for winds to
remain just below gales but, hi-res model guidance is trending winds
stronger. So if this trend holds, the current hazardous seas watch
could be upgraded to a gale watch in coming updates.

High pressure will build offshore Monday night into Tuesday.
Northwest swell will peak Tuesday. -miles/CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for
     PZZ350-356-370-376.
     Small Craft Advisory from 8 PM Sunday to 11 AM PDT Monday for
     PZZ350-356-370-376.
     Hazardous Seas Watch from Sunday evening through Monday morning
     for PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 2:30 AM PDTGale WarningMFR30 hr
Mar 29, 2:30 AM PDTHazardous Seas WarningMFR30 hr
Mar 29, 3:50 AM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake55 hr
Mar 29, 1:47 PM PDTHigh Wind WarningMFRLake31 hr
Mar 29, 2:39 PM PDTSmall Craft AdvisoryMFR18 hr

Nearby

Wind Advisories in Oregon, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.